Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

July 24, 2015Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 24, 2015, 7:32 AM CDT for Freeborn County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2015, 7:32 AM CDT (12:32 UTC)
Expired
Jul 24, 2015, 8:30 AM CDT
In force
58 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 133 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.5 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WWUS83 KMPX 241232
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 AM CDT FRI JUL 24 2015
 
MNZ092-093-241330-
FARIBAULT-FREEBORN-
732 AM CDT FRI JUL 24 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

FARIBAULT...FREEBORN...

AT 731 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER ALBERT LEA.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...ALDEN...HAYWARD...CONGER...BRUSH CREEK...AND WALTERS. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 9 AND 15.
 INTERSTATE 90 BETWEEN MILE MARKERS 131 AND 173.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4369 9390 4372 9305 4362 9305 4362 9306
      4360 9386
TIME...MOT...LOC 1231Z 180DEG 0KT 4366 9335 
$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 24, 5:57 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 24, 5:57 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 AM CDT FRI JUL 24 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 355 AM CDT FRI JUL 24 2015

SEVERAL STRONG TSRA/S MOVED ACROSS MPX CWA DURING THE EARLY
MORNING...WHICH WAS AHEAD OF A FRONT IN THE EASTERN DAKOTAS AS OF 3
AM.

THE MAIN FORECAST CONCERN IS IF SHRA/TSRA REDEVELOPMENT /ALONG &
AHEAD OF FRONT/ DURING THE AFTN ONCE THE MORNING ACTIVITY MOVES OFF
INTO IA/WI.

TIMING OF THIS FRONT AND THE AMT OF INSTABILITY ALONG AND AHEAD OF
IT...STILL WARRANTS CHC POPS IN MPX FAR SE CWA. ALTHOUGH CURRENT
SHORT TERM MODELS ARE MAINLY DRY. THE BEST AREAS OF REDEVELOPMENT
WILL BE SE OF A LINE FROM KAEL TO KEAU. SVR WX IS POSSIBLE BASED ON
THE SVR WX PARAMETERS THIS AFTN IF STORMS DEVELOP. TEMPS WILL ONCE
AGAIN RISE INTO THE MID/UPPER 80S WITH HEAT INDICES RISING INTO THE
90S AHEAD OF THIS FRONT.

DEPENDING UPON THE AMT OF MIXING IN THE BOUNDARY LAYER TODAY...WILL
DETERMINE IF WE GET FOG LATER TONIGHT AS HIGH PRESSURE BUILDS
OVERHEAD.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 0355 AM CDT FRI JUL 24 2015

THE FIRST HALF OF THE LONG TERM FORECAST PERIOD WILL BE RATHER
ACTIVE AND FEATURE WARM TEMPERATURES...AND THEN DRIER AND COOLER
AIR ARRIVES MID TO LATE IN THE UPCOMING WEEK.

A 1015MB HIGH WILL BE DRIFTING ACROSS THE AREA ON SATURDAY...AS WE
REMAIN ON THE NORTHERN PERIPHERY OF THE SOUTHERN CONUS MID LEVEL
RIDGE. THIS WILL TRANSLATE TO LIGHT WINDS AND SLIGHTLY ABOVE
NORMAL TEMPS...WITH HIGHS IN THE MID TO UPPER 80S.

SATURDAY NIGHT BRINGS A RETURN TO SOUTHERLY FLOW AS THE
AFOREMENTIONED HIGH EXITS TO THE SOUTHEAST...WHICH WILL DRAW
MOISTURE BACK INTO THE REGION. ELEVATED INSTABILITY LOOKS TO
TRIGGER SHOWERS AND THUNDERSTORMS OVERNIGHT SATURDAY INTO SUNDAY.
MODEL SOLUTIONS /GFS-NAM-ECMWF/ ARE CONTINUING TO HINT AT THE
PRESENCE OF A BOUNDARY IN THE AREA ON SUNDAY AFTERNOON...ALTHOUGH
ITS LOCATION AND ATTENDANT CONVECTION IS STILL HIGHLY VARIABLE
AMONGST THE SOLUTIONS. HAVE THEREFORE KEPT POPS IN THE LOW-MID
CHANCE RANGE...ALTHOUGH BEST ESTIMATE AT THIS POINT IS IN
SCATTERED SHOWERS AND THUNDERSTORMS ARCHING FROM CENTRAL MN INTO
SOUTHEASTERN MN AND NORTHEASTERN IA.

ALTHOUGH THE BOUNDARY LOOKS TO BE IN THE VICINITY OF THE AREA ON
MONDAY...A FAIRLY DECENT MID LEVEL CAP IS FORECAST TO BE IN PLACE.
THEREFORE KEPT THE FORECAST DRY FOR MONDAY.

A STRONGER BOUNDARY LIFTS INTO THE AREA ON MONDAY NIGHT AND
TUESDAY. HAVE A BIT HIGHER CONFIDENCE IN POPS WITH THIS ONE.
MID/UPPER DYNAMICS /SHEAR/ ARE NOT IMPRESSIVE DURING THIS TIME
FRAME...ALTHOUGH THE PROGGED INSTABILITY WILL BEAR WATCHING FOR
SEVERE WEATHER POTENTIAL.

IN THE WAKE OF THE FRONT...COOLER TEMPS /80-85/ WILL PREVAIL ON
WEDNESDAY AND THURSDAY...ALONG WITH DRY WEATHER.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 555 AM CDT FRI JUL 24 2015

HIGH CONFIDENCE THAT MOST OF THE SHRA/TSRA ACTIVITY WILL BE SE OF
MOST OF MPX CWA BY 15Z...WITH ONLY KEAU LINGERING THRU 16Z...AND
POSSIBLY REDEVELOPING DURING THE AFTN. BUT CONFIDENCE IS LOW ON
KEAU EXPECTING MORE TSRA ACTIVITY THIS AFTN. MVFR/IFR CIGS ARE LIKELY
IN SOME AREAS DUE TO THE DECAYING TSRA COMPLEX AND BOUNDARY LAYER
MOISTURE RICH. EXPECT THE CIGS TO SLOWLY RISE TO HIGH END MVFR OR
LOW END VFR BY 16-17Z...WITH VFR BY THE AFTN. WINDS WILL SHIFT TO
THE SW/WEST BY THE LATE MORNING/AFTN FROM NW TO SE. SOME GUSTS
WILL ALSO ACCOMPANY THE FRONTAL PASSAGE. SOME BR/FG IS ALSO
POSSIBLE TOWARD MORNING AS HIGH PRESSURE BUILDS OVERHEAD.

KMSP...

HIGH CONFIDENCE THAT TSRA WILL BE OUT OF THE TERMINAL AREA BY
13Z...BUT MVFR CIGS MAY LINGER THRU 15-16Z...WITH VFR BY THE AFTN.
FRONTAL PASSAGE IS EXPECTED BETWEEN 18-20Z...WITH GUSTY WINDS
BEHIND THE FRONT UNTIL 1Z.

/OUTLOOK FOR KMSP/

SAT...VFR. LIGHT AND VARIABLE WINDS BECOMING SE AT 5 KTS.
SUN...MAINLY VFR. CHC MVFR SHRA/TSRA. WINDS SE 5-10 KTS.
MON...MAINLY VFR. SLGT CHC MVFR SHRA/TSRA. WINDS SE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...LS
AVIATION...JLT
Hazardous weather outlook, Jul 24, 4:29 AM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 AM CDT FRI JUL 24 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
429 AM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING. HEAVY DOWNPOURS WITH THESE
STORMS MAY CAUSE LOCALIZED FLOODING. ISOLATED STORMS COULD ALSO
PRODUCE STRONG WIND GUSTS AND QUARTER SIZED HAIL.

IN THE WAKE OF THE MORNING STORMS...CLOUDS WILL SCATTER OUT ACROSS
WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...AND ALLOW HEAT INDICES
TO RISE TO NEAR 95 DEGREES. MEANWHILE...THUNDERSTORM REDEVELOPMENT
IS POSSIBLE DURING THE AFTERNOON...PRIMARILY EAST OF THE
INTERSTATE 35 CORRIDOR. A FEW OF THESE STORMS COULD BE STRONG OVER
WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS ARE EXPECTED FROM SATURDAY NIGHT THROUGH
SUNDAY...AND AGAIN ON MONDAY NIGHT THROUGH TUESDAY NIGHT. THERE
APPEARS TO BE A SMALL THREAT FOR SEVERE WEATHER ON MONDAY NIGHT
AND TUESDAY...ALTHOUGH CERTAINTY ON TIMING AND LOCATION IS LOW. CHECK
FUTURE OUTLOOKS FOR DETAILS ABOUT THE SEVERE WEATHER POTENTIAL
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY EAST OF
THE INTERSTATE 35 CORRIDOR.

In the hours before

Local storm report, Jul 24, 6:11 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 AM CDT FRI JUL 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       FRENCH LAKE             45.20N 94.19W
07/24/2015  M4.07 INCH       WRIGHT             MN   MESONET

            AUTOMATED CWOP RAIN GAUGE REPORTED 4.07" OF
            PRECIP IN PAST 6 HOURS.

&&

MKM
Local storm report, Jul 24, 6:13 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 AM CDT FRI JUL 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       PAYNESVILLE             45.38N 94.72W
07/24/2015  M3.45 INCH       STEARNS            MN   AWOS

            AWOS AT PAYNESVILLE AIRPORT REPORTED 3.45"
            IN PAST 6 HOURS.

&&

MKM
Local storm report, Jul 24, 6:16 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
616 AM CDT FRI JUL 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     HEAVY RAIN       5 NW FOREST CITY        45.25N 94.55W
07/24/2015  M3.13 INCH       MEEKER             MN   PUBLIC

            3.13" OF RAINFALL REPORTED BY AUTOMATED RAIN
            GAUGE ALONG NORTH FORK OF CROW RIVER NEAR
            MANANNAH IN PAST 6 HOURS.

&&

MKM
Local storm report, Jul 24, 6:27 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 AM CDT FRI JUL 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HEAVY RAIN       DASSEL                  45.08N 94.31W
07/24/2015  M3.25 INCH       MEEKER             MN   BROADCAST MEDIA

            REPORT RELAYED BY WCCO TV

&&

MKM
Local storm report, Jul 24, 7:05 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 AM CDT FRI JUL 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     5 S LEMOND              43.91N 93.39W
07/24/2015                   STEELE             MN   TRAINED SPOTTER

            1 FT DIAMETER TREE DOWN AND SEVERAL BRANCHES
            DOWN. PEA SIZED HAIL.

&&

MKM
Special weather statement, Jul 24, 7:32 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 AM CDT FRI JUL 24 2015

MNZ092-093-241330-
FARIBAULT-FREEBORN-
732 AM CDT FRI JUL 24 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

FARIBAULT...FREEBORN...

AT 731 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER ALBERT LEA.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...ALDEN...HAYWARD...CONGER...BRUSH CREEK...AND WALTERS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 9 AND 15.
 INTERSTATE 90 BETWEEN MILE MARKERS 131 AND 173.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4369 9390 4372 9305 4362 9305 4362 9306
      4360 9386
TIME...MOT...LOC 1231Z 180DEG 0KT 4366 9335

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:27 PM CDTSpecial Weather StatementMPXDouglas, Pope48 min
Jul 24, 12:11 AM CDTSpecial Weather StatementMPXMeeker, Stearns, Todd49 min
Jul 24, 1:00 AM CDTSpecial Weather StatementMPXBenton, Meeker, Stearns, Wright60 min
Jul 24, 1:30 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright45 min
Jul 24, 1:39 AM CDTSpecial Weather StatementMPXMartin, Watonwan36 min
Jul 24, 2:11 AM CDTSpecial Weather StatementMPXMorrison, Stearns, Todd49 min
Jul 24, 2:25 AM CDTSevere Thunderstorm WarningMPXPope, Stevens35 min
Jul 24, 3:00 AM CDTSpecial Weather StatementMPXFreeborn, Goodhue, Rice, Steele60 min
Jul 24, 3:05 AM CDTSpecial Weather StatementMPXMeeker, Wright55 min
Jul 24, 3:07 AM CDTSpecial Weather StatementMPXMeeker, Wright53 min
Jul 24, 3:37 AM CDTSpecial Weather StatementMPXMeeker, Pope, Stearns3 hr
Jul 24, 3:54 AM CDTSpecial Weather StatementMPXHennepin, Wright66 min
Jul 24, 4:04 AM CDTSpecial Weather StatementMPXLe Sueur, Waseca41 min
Jul 24, 4:18 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca22 min
Jul 24, 4:32 AM CDTSpecial Weather StatementMPXCarver, Scott58 min
Jul 24, 4:36 AM CDTFlash Flood WarningMPXKandiyohi, Meeker, Pope, Stearns, Swift, Wright6 hr
Jul 24, 5:18 AM CDTSpecial Weather StatementMPXLe Sueur57 min
Jul 24, 5:51 AM CDTSpecial Weather StatementMPXWaseca54 min
Jul 24, 6:37 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Steele, Waseca53 min
Jul 24, 6:54 AM CDTTornado WarningMPXFreeborn, Steele21 min
Jul 24, 7:11 AM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn49 min
Jul 24, 4:51 PM CDTSpecial Weather StatementMPXMille Lacs24 min
Jul 24, 5:18 PM CDTSpecial Weather StatementMPXKanabec57 min

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.